Pixie5545
  • 4 replies
  • 272 views
  • 4 followings
Pixie5545, May 30,  2018  5:43pm EST

Shea butter and anticoagulant (ELIQUIS)

Not all will be interested in this topic, but maybe a few of you might have some info.  I am looking for a natural/non-toxic facial moisturizer and after much research, have found a good company.  The ingredient they use most in their products is shea butter.

I am on an anticoagulant (Eliquis) and last night saw some web sites that discussed Shea butter and blood clotting. I am very concerned about any ingredient that can increase bleeding risk by affecting my platelet function.  The clinical pharmacist I work  with said this is "probably ok", but that is not very comforting. I didn't even bother asking my EP.   Do any of you use products with shea butter in it....do you have any information on that and the interaction with Eliquis. etc. to share?

Thanks.

 

 

4 Replies
  • Thumper2
    Thumper2, June 8,  2018  8:23am EST

    Pixie5545,  I have no information on Shea butter and blood clotting, but assuming the Shea butter is a topical application and the Eliquis goes to the inside of the body, how could they interact?  (That's why I like taking warfarin -- every month I get tested as to what its level is,in my blood.)  It's an interesting question, though.

    THumper2 (Judy)

  • AHAASAKatie
    AHAASAKatie, June 8,  2018  9:07am EST

    Good morning, I am going to jump into this conversation. I am on Eliquis because of a DVT incident and had not ever thought of lotions or topic skin applications to stay away from. I knew about spinach and vitamins that I need for bone growth for the back surgery and having to balance needing those and concerns about interfering with blood thinners. I googled shea butter and anticoagulants and found a few interesting articles on the topic.  

    In regards to the question about skin vs ingestion, the skin is considered the biggest organ in the body and some substances absorbed through the skin can cause problems. So I do a call to your doctor or medical team could be in order if you are concerned. 


    Best Katie 

  • Pixie5545
    Pixie5545, June 9,  2018  11:40am EST

    It is not only Shea butter that may be an issue. The new “generation” of skincare products use numerous essential oils.  Researching those are driving me crazy AND no one will really touch this if you ask them a question.  Is our choice go with the “toxic” brands or take a risk on the newer brands?  I wish there was a data base we could reference, but I doubt studies have been done to give us the info we need?  

  • MellanieSAF
    MellanieSAF, June 9,  2018  3:36pm EST

    I was trying to find credible information on this topic, but can't find credible research. All I find, even on Google Scholar, is sites that have identical info as though someone provided it as a template for all to add to their site.

    Generally, something applied topically is not going to interfere with an activity in the Coagulation Pathway. And, since each category of anticoagulants works on a different part of the Coagulation Pathway - Vitamin K antagonists (warfarin), Direct Thrombin Inhibitors (Pradaxa), and Factor Xa Inhibitors (Xarelto, Eliquis, and Savaysa) all work on different parts of the Coagulation Pathway - I would trust my pharmacist to advise. It is the job of pharmacists to know about contraindications.

    Mellanie  

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
Back to top